Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 65, NWS Detroit, MI

September 9, 2012

NWS Detroit, MI issued this small craft advisory at Sep 9, 2012, 3:46 PM EDT. It took effect at Sep 9, 2012, 10:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2012, 3:46 PM EDT (19:46 UTC)
In effect from
Sep 9, 2012, 10:00 PM EDT
Expired
Sep 10, 2012, 10:00 AM EDT
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WHUS73 KDTX 091946
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT SUN SEP 9 2012

...WAVE HEIGHTS TO INCREASE AGAIN OFF OF THE NORTHERN THUMB...

.SURFACE HIGH PRESSURE WILL BUILD THROUGH THE WESTERN GREAT LAKES INTO 
LOWER MICHIGAN OVERNIGHT. GIVEN THAT IT IS MID SEPTEMBER...THE WIND 
FIELD IS NOT EXPECTED TO FALL OFF COMPLETELY WITH THE BUILDING 
SURFACE HIGH AS REASONABLY FRESH NORTHERLY FLOW EXISTS ALOFT. MODELS 
KEEP A MODEST 10-15 KNOT SUSTAINED WIND OVER ALL OF THE MAIN BODY OF 
LAKE HURON OVERNIGHT. A LAKE AGGREGATE TROUGH IS ALSO FORECASTED TO 
EXTEND OUT OF LAKE ONTARIO WESTWARD THROUGH SOUTHERN LAKE HURON. 
THIS FEATURE WILL EVENTUALLY FORCE FLOW TO BECOME NORTHEASTERLY 
ACROSS THE THUMB THE LATTER HALF OF THE NIGHT...PUSHING THE WAVE 
TRAINS INTO THE SHORELINE OF THE NORTHERN THUMB. ISSUED A SMALL 
CRAFT ADVISORY FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT 
AUSTIN TO PORT SANILAC AS WAVEHEIGHTS ARE EXPECTED TO BUILD TO 3 TO 
5 FEET.

LHZ421-441-442-100815-
/O.NEW.KDTX.SC.Y.0065.120910T0200Z-120910T1400Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
HARBOR BEACH TO PORT SANILAC MI-
346 PM EDT SUN SEP 9 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EDT MONDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 17 KNOTS FROM THE NORTH WITH GUSTS UP 
  TO 22 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 PM EDT SUNDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 12 AM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
116 
WHUS73 KDTX 100745
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EDT MON SEP 10 2012

...WAVES WILL GRADUALLY DIMINISH THROUGH THE MORNING...

.SUSTAINED 10 TO 15 KNOT NORTH-NORTHWEST WINDS NOTED IN RECENT 
OBSERVATIONS THIS MORNING WORKING ACROSS THE LENGTH OF LAKE HURON 
WILL GRADUALLY EASE TODAY AS HIGH PRESSURE WORKS INTO THE REGION.  
THIS WILL PROVIDE A CORRESPONDING DECREASE IN WAVE HEIGHTS ALONG THE 
NEARSHORE WATERS THROUGH THE DAY.  SOUTHWEST WINDS WILL EMERGE ON 
TUESDAY AS THE HIGH SETTLES EAST.  THE GRADIENT WILL STRENGTHEN WITH 
TIME THROUGH WEDNESDAY WITH SUSTAINED SPEEDS IN THE 10 TO 20 KNOT 
RANGE.  HOWEVER MUCH WARMER AIR WORKING ACROSS THE MILD LAKE WATERS 
WILL MAINTAIN STABLE CONDITIONS AND EFFECTIVELY CONTAIN THE WIND 
GUST POTENTIAL.

LHZ421-441-442-101400-
/O.CON.KDTX.SC.Y.0065.000000T0000Z-120910T1400Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
HARBOR BEACH TO PORT SANILAC MI-
345 AM EDT MON SEP 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 11 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 14 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 AM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 3 AM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 9, 1:55 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 9, 1:55 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
155 PM EDT SUN SEP 9 2012

.AVIATION...

//DISCUSSION...

THE FAR WESTERN EDGE OF THE UPPER LEVEL TROUGH CONTINUES TO
ECLIPSE SOUTHEASTERN MICHIGAN. THUS...ENOUGH COLDER MIDLEVEL AIR
EXISTS TO ALLOW FOR A FULL CUMULUS FIELD SOUTH OF FLINT. THE
MIDLEVEL LAPSE RATES WILL ACT OFF SOME PASSING UPPER LEVEL
DYNAMICS TO KEEP THIS CUMULUS GOING FOR THE REMAINDER OF THE
AFTERNOON. IT IS POSSIBLE THAT A SHOWER COULD IGNITE SOUTH OF
INTERSTATE 96 YET THIS AFTERNOON...BUT ANY DURATION WILL REMAIN
VERY BRIEF. A SPRAWLING SURFACE HIGH WILL BUILD INTO THE STATE
TONIGHT WHICH WILL SUPPORT QUIET WEATHER ACROSS ALL OF
SOUTHEASTERN MICHIGAN TONIGHT AND MONDAY.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE BKN CEILINGS WILL BEGIN BETWEEN 4000 TO 5000 FT
  THIS AFTERNOON DISSIPATING PRIOR TO 00Z.

&&

.PREV DISCUSSION...ISSUED 343 AM EDT SUN SEP 9 2012

SHORT TERM...TODAY AND TONIGHT

WATER VAPOR IMAGERY SHOWS THE COMPACT SHORTWAVE OVER SOUTHERN LAKE
MI STARTING TO TURN MORE ESE FROM THE MORE SOUTHERN TRACK AS IT
ROUNDS THE BASE OF THE TROUGH. IT WILL BE PASSING IN CLOSE PROXIMITY
TO SE MI WHICH WILL BRING A BUBBLE OF HIGHER THETA E AND ELEVATED
LAPSE RATES THROUGH THE REGION INTO THE AFTERNOON. ADD IN THE
DIURNAL COMPONENT AND LOW LEVEL MOISTURE OFF LAKE HURON AND WE
SHOULD SEE A PERIOD OF GOOD CU GROWTH AND POSSIBLY A FEW
SCATTERED/ISOLATED SHOWERS. HIGH PRESSURE WILL START BUILDING INTO
THE AREA THROUGH THE DAY WHICH WILL END ANY PRECIP CHANCES IN THE
LATE AFTERNOON. THE MID/UPPER LEVEL TROUGH AXIS WILL MOVE TO OUR
EAST AFTER ABOUT 12Z ALLOWING HEIGHTS TO INCREASE THROUGH TONIGHT.
THE SFC HIGH WILL USHER IN ANOTHER SHOT OF COOL AIR BEFORE THE MID
LEVEL RIDGE WARMS US BACK UP. 850 MB TEMPS WILL BE SLIGHTLY COOLER
THEN YESTERDAY BUT SKIES WILL BE CLEARING THIS EVENING LEADING TO A
BIT OF SUNSHINE SO HIGH TEMPS SHOULD BE COMPARABLE TO YESTERDAY.
WITH SKIES CLEARING TONIGHT AND RADIATIONAL COOLING KICKING
IN...SHOULD SEE LOWS DOWN INTO LOW TO MID 40S OVERNIGHT EXCEPT NEAR
THE DETROIT HEAT ISLAND.

LONG TERM...MONDAY THROUGH SATURDAY

RELATIVELY BENIGN WEATHER CONDITIONS WILL EXIST THROUGH MUCH OF THE
UPCOMING WORK WEEK...AS A PROGRESSIVE LONGWAVE PATTERN QUICKLY
ALLOWS STRONG UPPER RIDGING TO TAKE RESIDENCE ACROSS THE GREAT
LAKES.  THE CORRESPONDING WARMING TREND WILL INITIALLY GET OFF TO A
SLOW START MONDAY.  SURFACE HIGH PRESSURE ANCHORED BENEATH THE
REMNANT LOWER MID LEVEL HEIGHT FIELD WILL SLOWLY DRIFT ACROSS
SOUTHEAST MICHIGAN THROUGH THE DAY...LEAVING THE MIXING POTENTIAL ON
THE WEAKER SIDE.  THERE WILL BE A HIGHER DEGREE OF INSOLATION IN
GENERAL MID LEVEL SUBSIDENCE...WHILE UPPER HEIGHTS BEGIN THE
GRADUAL CLIMB AS THE MEAN TROUGH AXIS PULLS EAST.  THIS WILL BUMP
DAYTIME READINGS UP SLIGHTLY FROM THOSE NOTED THIS WEEKEND...HIGHS
RANGING FROM LOWER 70S SOUTH TO UPPER 60S IN THE THUMB.  WEAK LOW
LEVEL SOUTHWEST RETURN FLOW WILL EMERGE BY MONDAY NIGHT WITH THE
SURFACE RIDGE KICKING EAST.  STILL LIKE THE PROSPECTS FOR SOME GOOD
RADIATIONAL COOLING THOUGH...GIVEN THE DEEP DRY MID LEVELS AND CLEAR
SKIES.  THIS SPELLS ANOTHER MORNING WITH LOWS PREDOMINATELY IN THE
MID/UPPER 40S.

SUSTAINED WARM AIR ADVECTION WILL COMMENCE THROUGH THE COLUMN
UNDER DEEPENING LOW LEVEL SOUTHERLY FLOW DURING THE TUESDAY/
WEDNESDAY PERIOD AS THE AREA SETTLES ON THE NORTHERN PERIPHERY OF
A STRENGTHENING 590 DM RIDGE AXIS.  BOTH THE GFS AND NAM PROVIDE A
A FAIRLY STRONG RESPONSE AT THE 925 MB MIXING LEVEL ON
TUESDAY...WITH A 24 HOUR INCREASE OF 5-7 DEGREES NOTED AT THIS
HEIGHT.  GIVEN THE COOL MORNING START AND STRENGTH/TIMING OF THE
ADVECTIVE PROCESS...FORESEE HIGH TEMPERATURES COMING IN LATE IN THE
DAY WITH SOME LOCALES /ESPECIALLY TRI-CITIES/ MAKING A RUN TOWARD 80
DEGREES.  HIGHS IN THE LOWER 80S ACROSS ALL LOCATIONS EXCEPT
PERHAPS THE THUMB LOOK LIKE A GOOD BET ON WEDNESDAY.

UPPER RIDGE AXIS WILL EASE TOWARD THE EAST COAST THROUGH THE END OF
THE WEEK IN RESPONSE TO THE INCREASING HEIGHT FALL REGION THAT
EMANATES FROM A LEAD UPPER WAVE/LOW PIVOTING ACROSS CENTRAL CANADA
AND THEN A SECONDARY TIGHT MID LEVEL CIRCULATION THAT DIGS INTO THE
NORTHERN CONUS.  GIVEN THE RIDGE POSITIONING AND OVERALL STRENGTH...
THESE HEIGHT FALLS AND THE ATTENDANT COLD FRONTAL BOUNDARY WILL TAKE
SOME TIME MAKING INROADS INTO THE REGION.  THIS WILL LEAVE SOUTHEAST
MICHIGAN FAVORABLY POSITIONED FOR CONTINUED WARM CONDITIONS ON
THURSDAY...AND PERHAPS EVEN INTO FRIDAY PER THE MUCH SLOWER/
AMPLIFIED ECMWF SOLUTION.  A WINDOW FOR MODEST MID LEVEL FGEN ALONG
THE EASTWARD PROPAGATING COLD FRONTAL SLOPE WILL PROVIDE THE NEXT
CHANCE FOR RAINFALL WITHIN THE FRIDAY/FRIDAY NIGHT PERIOD.  COOLER
POST-FRONTAL CONDITIONS FOR NEXT WEEKEND.

MARINE...

COMPACT LOW PRESSURE SYSTEM WILL PASS ACROSS THE SOUTHERN LAKES THIS
MORNING LEADING TO A SLIGHT CHANCE OF LIGHT RAIN SHOWERS INTO THE
AFTERNOON. THE STILL DEEPENING LOW OVER QUEBEC COMBINED WITH HIGH
PRESSURE BUILDING IN FROM OUR WEST WILL KEEP WINDS NORTHWESTERLY
THROUGH THE DAY. THOUGH WIND GUSTS SHOULD ONLY REACH TO AROUND 20
KNOTS...RESULTING WAVES PILING UP ALONG THE LAKE HURON SHORELINE
WILL WARRANT CONTINUED SMALL CRAFTS THIS MORNING. ADDITIONAL SMALL
CRAFTS MAY BE NEEDED TONIGHT AS WINDS TURN MORE TO THE NORTH FROM NW
WHICH MAY PUSH THE HIGHER WAVES BACK ONSHORE. AREA OF HIGH PRESSURE
WILL LEAD TO IMPROVED MARINE CONDITIONS FOR THE START OF THE WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...DRK
LONG TERM....MR
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 9, 4:00 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT SUN SEP 9 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT THIS MORNING FOR THE NEARSHORE
WATERS OF LAKE HURON INCLUDING OUTER SAGINAW BAY. SEE THE LATEST
MARINE WEATHER WARNING AND FORECAST MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.